New Mexico, 2016Flash Flood and Heavy Rain in New Mexico, August 29, 2016
August 29, 2016 · NWS ABQ · 2 events in 2 counties and zones
An upper level low pressure system nearly stationary over the Four Corners and an upper high level pressure system over the lower Mississippi River Valley generated a deep tap of very rich moisture across central and eastern New Mexico. Deep layer south to southwest flow over central New Mexico and weak upslope low level flow onto to the Manzano Mountains generated back-building thunderstorms…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system nearly stationary over the Four Corners and an upper high level pressure system over the lower Mississippi River Valley generated a deep tap of very rich moisture across central and eastern New Mexico. Deep layer south to southwest flow over central New Mexico and weak upslope low level flow onto to the Manzano Mountains generated back-building thunderstorms during the late afternoon hours. A very impressive line of slow-moving thunderstorms dumped 1 to 3 inches of rainfall along the highway 337 corridor from near Tajique north to the Chilili area. Flash flooding developed over a large part of this area and many folks captured footage of many arroyos out of their banks, culverts at maximum capacity, and large areas of standing water. Fortunately no injuries or significant damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 2:38 PM MST, 37 minutes earlier.
Area forecast discussion, Aug 29, 2:38 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
338 PM MDT MON AUG 29 2016
.SYNOPSIS...
An upper level low pressure system weakening over New Mexico will
still continue to generate showers and thunderstorms through late
tonight. The heaviest rainfall is expected over the eastern plains.
Southerly flow will increase over the state Tuesday through Friday
as high pressure over the lower Mississippi river valley moves west
into Texas. This will allow for a potential significant increase in
the coverage of thunderstorms with heavy rainfall. A drying and
warming trend is possible by the weekend.
&&
.DISCUSSION...
The center of upper level low pressure along the NM/CO border is
weakening and drifting westward. A well-defined axis of moisture
extends from this low southward to a remnant convective cluster
north of Puerto Vallarta. Low level winds have shifted to the
southeast and are advecting deeper moisture westward into central
NM, as evidenced by gap winds at KABQ and increasing dewpoints. As
was mentioned on previous discussions, abundant cloud cover and cool
temps have limited instability across the plains today, and storm
coverage is very slow to develop. Near-term high res guidance is
still very bullish with developing an axis of very heavy rainfall
tonight across southeast NM. Not all guidance members agree on this
area of rainfall so confidence is just not high enough to support a
Flash Flood Watch. However, the evening/overnight shift will need to
monitor closely. For now, have likely/definite POPs in the area and
mention heavy rainfall in weather grids.
Tuesday through Friday will feature upper level high pressure over
the lower MS river valley drifting westward toward NM. Models are
still not in good agreement on how the tropical disturbance over MX
will shift northward along the western periphery. The GFS is still
very wet Wednesday through Friday for central and western NM. The
NAM remains focused over eastern NM Wednesday and the ECMWF is
wet for southern NM. Essentially went with a blend of the guidance
and coordinated boundaries with surrounding forecast offices. Will
continue to mention the locally heavy rainfall to account for lack
of greater confidence.
There is still no improvement in extended forecast guidance with
respect to the approaching trough from the west by the weekend. The
GFS indicates much drier air moving in on rather breezy southwest
flow. This would allow for stronger diurnal temperature swings with
min temps quite chilly across the north and west. The ECMWF solution
is again out of phase with respect to storm coverage. Will show a
slow decrease in storm coverage through this period.
Guyer
&&
.FIRE WEATHER...
Moisture will be be most abundant for much of the week across the
east half of the state and, at least from tonight into Wed, it
looks like that region will see the most significant rainfall from
waves of showers and thunderstorms. There should be some increase
in showers and storms west half Tue and Wednesday, but overall
wetting rain footprint size and actual amounts will mostly be
greater east than west. That may change Thu when the west may be
the more favored area, though not all fcst models agree on that just
yet. As much as 2 to 4 inches of rain may tally up through Thu or
Fri across primarily the southeast third of the fcst area. Even very
locally up to 5 inches or so may be realized at just a few spots
there. Elsewhere in the east amounts through the aforementioned time
period should reach a minimum of three quarters of an inch to an
inch on the low end of the range to nearly 3 inches on the high end.
Western locales will see considerably lover amounts overall, also
with less overall coverage, at least through Wed.
While little precip is forecast for the far northwest corner
of NM through Wed, nighttime RH recoveries will range from good to
very good while elsewhere in the very good to excellent range. This
general trend should continue into at least Fri if not Sat night.
Wind speeds will be in the light to at most moderate range with the
exception of the usual stronger but relatively brief thunderstorm
outflows. the one exception to this scenario will be some locally
strong easterly gap winds below canyons into the Rio Grande Valley
between roughly 6 pm and 1 am tonight and to a lesser degree again
Tue night. Fairly high RH levels will preclude any critical fire wx
conditions. Haines values are expected to be mostly at 3 or less
through at least Sat. Ventilation values will range from poor to
fair through Thu with some patchy good rates mainly west. Rates will
improve thereafter through the weekend.
43
&&
.AVIATION...
18Z TAF CYCLE
Quite moist across roughly east half of NM through the fcst period
and beyond as SHRA and TSRA slowly increase there through much of
this aftn. Some spotty MVFR conditions likely with the heavier
cells across the east with even some overnight IFR conditions
possible there as well. KLVS and KTCC have highest risk of
convective impact before 21z, though some risk thereafter as well.
KROW seeing increasing impact after 21Z. Also with east gap winds
trying to push into portions of Rio Grande Valley this aftn
isolated to widely scattered SHRA and TSRA are fairly likely to
develop, thus KABQ/KAEG and KSAF also have some potential for
convective impacts, though should remain in VFR range. East gap
wind to increase markedly after 00z. Some higher based storms
also to west of the Rio Grande, but activity will be more sparse
and least activity is expected in far northwestern parts of the
state. Any storms will be capable of heavy downpours reducing
visibility and ceilings along with gusty downburst winds,
especially central and east NM. Also brief mt obscurations
possible.
43
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 55 83 58 82 / 10 10 10 20
Dulce........................... 44 78 48 78 / 30 30 20 40
Cuba............................ 47 69 49 70 / 40 30 30 50
Gallup.......................... 45 77 51 77 / 10 20 30 20
El Morro........................ 44 71 47 71 / 20 30 30 30
Grants.......................... 47 75 50 74 / 20 30 30 30
Quemado......................... 50 76 51 76 / 20 30 40 50
Glenwood........................ 62 84 59 82 / 20 30 30 50
Chama........................... 44 71 44 71 / 50 40 30 50
Los Alamos...................... 52 71 52 71 / 50 40 40 30
Pecos........................... 50 70 51 70 / 50 40 40 60
Cerro/Questa.................... 48 71 47 71 / 60 40 40 50
Red River....................... 40 62 41 62 / 60 50 50 60
Angel Fire...................... 36 67 38 67 / 60 50 50 60
Taos............................ 47 73 45 73 / 40 30 30 30
Mora............................ 49 67 48 67 / 60 40 50 60
Espanola........................ 56 76 53 77 / 30 30 30 30
Santa Fe........................ 53 69 52 69 / 40 30 40 50
Santa Fe Airport................ 53 74 53 74 / 30 30 30 40
Albuquerque Foothills........... 57 76 58 74 / 40 30 40 40
Albuquerque Heights............. 59 79 59 77 / 30 30 40 40
Albuquerque Valley.............. 59 82 60 79 / 30 30 30 30
Albuquerque West Mesa........... 58 80 59 78 / 30 30 40 30
Los Lunas....................... 56 81 58 78 / 30 30 30 40
Rio Rancho...................... 57 80 58 78 / 30 30 40 40
Socorro......................... 59 82 60 78 / 30 30 30 40
Sandia Park/Cedar Crest......... 53 71 54 70 / 50 50 50 50
Tijeras......................... 54 74 55 73 / 40 40 40 50
Moriarty/Estancia............... 51 72 53 71 / 50 40 40 40
Clines Corners.................. 50 70 52 70 / 60 40 40 40
Gran Quivira.................... 52 72 54 71 / 40 40 30 50
Carrizozo....................... 58 77 58 76 / 40 40 40 50
Ruidoso......................... 50 69 52 65 / 70 70 70 60
Capulin......................... 52 72 51 74 / 50 40 30 50
Raton........................... 52 76 51 77 / 60 40 30 40
Springer........................ 53 76 53 76 / 50 40 30 40
Las Vegas....................... 49 72 50 71 / 70 40 30 50
Clayton......................... 58 78 57 78 / 60 60 40 40
Roy............................. 56 73 55 73 / 50 40 30 40
Conchas......................... 62 77 61 77 / 50 60 30 40
Santa Rosa...................... 59 77 60 77 / 50 50 50 50
Tucumcari....................... 61 80 61 80 / 80 60 50 50
Clovis.......................... 61 78 60 80 / 90 60 50 50
Portales........................ 63 77 62 79 / 90 60 50 50
Fort Sumner..................... 62 75 62 75 / 70 60 50 50
Roswell......................... 64 76 64 77 / 80 60 60 60
Picacho......................... 57 71 58 73 / 70 60 60 60
Elk............................. 54 67 55 69 / 70 70 70 60
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 29, 4:51 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON AUG 29 2016
NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON AUG 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN...RESULTING IN MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN TUESDAY...RESULTING IN MINOR FLOODING. MORE
SIGNIFICANT RAINFALL AMOUNTS ARE POSSIBLE BETWEEN THE SOUTH
CENTRAL MOUNTAINS AND THE TEXAS BORDER WHERE LOCALIZED FLASH
FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
11
Flash Flood, Torrance
- When
- August 29, 3:15 PM MST to 4:30 PM MST
- Where
- Torrance County, 0.88 mi WSW of Tajique to 3.49 mi NNE of Tajique
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 34.744, -106.304
Three to four feet of water flowing over highway 337 near Tajique. Many arroyos flowing out of banks, culverts at maximum capacity, and large areas of standing water from near Tajique north toward Chilili.
Heavy Rain, San Miguel
- When
- August 29, 6:00 PM MST to 7:00 PM MST
- Where
- San Miguel County, 3 mi W of Sapello
- Reported by
- Emergency Manager
- Coordinates
- 35.770, -105.303
Emergency Manager relayed a report of 3 inches of rainfall at Sapello. Heavy rainfall and a clogged culvert resulted in 8 to 12 inches of water flooding over highway 266.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 29, 20161 death · 1 event
- Flash Flooding and Hail in Colorado, August 29, 2016$150,000 · 1 in hail · 8 events
- Flash Flooding and Heavy Rain in Iowa, August 29 to 30, 2016$40,000 · 11 events
- Rip Current in New Jersey, August 29, 20161 injured · 1 event
- Flooding and Damaging Wind in Kansas, August 29 to 31, 201656 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 29, 20160.88 in hail · 6 events
- Flash Flooding in Illinois, August 29, 2016$5,000 · 3 events
- Flooding in Kansas, August 29 to 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20162 events
- Flash Flooding in Texas, August 29, 2016$2,000 · 2 events
- Waterspout in Gulf of Mexico, August 29, 20162 events
- Damaging Winds in Georgia, August 29, 2016$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647369, 647393.